Alert archive / Missouri / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 197, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Sep 15, 1997, 5:41 PM CDT for Howell County, Texas County, Missouri. It was in force for 64 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 15, 1997, 5:41 PM CDT (22:41 UTC)
- Expired
- Sep 15, 1997, 6:45 PM CDT
- In force
- 64 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
Counties Howell County, MO, Texas County, MO
The radar
The Springfield radar (KSGF), 132 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 15, 5:55 PM CDT | Hail 1 | Cabool, MO | |
| Sep 15, 5:58 PM CDT | Hail 0.88 | Willow Spgs, MO | |
| Sep 15, 6:45 PM CDT | Hail 0.75 | Dunn, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.7 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1619 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 752 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 152241 RRA SVRSGF MOC091-215-152345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 541 PM CDT MON SEP 15 1997 * SEVERE THUNDERSTORM WARNING FOR NORTHERN HOWELL COUNTY - SOUTH CENTRAL MISSOURI SOUTHERN TEXAS COUNTY - SOUTH CENTRAL MISSOURI * UNTIL 645 PM CDT * SOME AREAS AFFECTED HIGHWAY 60 BETWEEN CABOOL AND MOUNTAIN VIEW WILLOW SPRINGS BY 600 PM * AT 535 PM SPRINGFIELD DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM PRODUCING LARGE HAIL THE SIZE OF NICKELS. THIS STORM WAS LOCATED 5 MILES EAST OF CABOOL AND WAS MOVING SOUTHEAST AT 10 MPH. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. DG/GH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 2:47 PM CDT, 2 hours 54 minutes earlier.
Area forecast discussion, Sep 15, 2:47 PM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 240 PM CDT MON SEP 15 1997 PRECIPITATION CHANCES THIS EVENING/TUESDAY HEAD THE LIST OF QUESTIONS. LATEST SURFACE ANALYSIS INDICATED 70+ DEWPOINTS ACROSS SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. COMBINING THESE WITH TEMPERATURES IN THE MIDDLE/UPPER 80S PRODUCES CAPE VALUES OF 3000 TO 3500 ON 12Z SGF SOUNDING AND NO CAP. 500 MB SYSTEM WHICH PRODUCED SHOWERS/THUNDERSTORMS OVER CENTRAL KANSAS OVERNIGHT MOVING SLOWLY SOUTH SOUTHEAST. PROFILER DATA AT 300 MB SHOWS SPEED MAX ASSOCIATED WITH THIS SYSTEM PROCEEDING INTO NORTHEAST OKLAHOMA. THROUGH SUNSET...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO CONTINUE TO DEVELOP OVER THE SOUTHERN PORTIONS OF THE FORECAST AREA...ALTHOUGH MAIN ACTIVITY WILL BE IN OKLAHOMA/ARKANSAS. MAY SEE SOME PATCHY FOG DEVELOP AGAIN TUESDAY MORNING...MAINLY IN HIGHER DEWPOINT AIR IN SOUTHEAST KANSAS/CENTRAL MISSOURI...BUT DO NOT NEED TO MENTION IN ZONES. MAIN ACTION WILL BE TUESDAY EVENING THROUGH WEDNESDAY WHEN COLD FRONT PLUNGES SOUTH INTO THE MIDDLE MISSISSIPPI RIVER VALLEY. 12Z NGM/AVN ARE MORE VIGOROUS WITH THE SOUTHERN MOVEMENT AND ARE PREFERRED. AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE NORTHWESTERN SECTIONS OF THE FORECAST AREA LATE TUESDAY AFTERNOON AND CONTINUE THROUGH 12Z WEDNESDAY. MODEL POPS ARE DEFICIENT BUT QPF IS REASONABLE. WARMER FWC GUIDANCE TEMPERATURES MORE PLAUSIBLE THROUGH WEDNESDAY MORNING...THEN COOLER FAN LOOKS BETTER IN THE RAIN. THOUGHTS AND IDEAS FOR TONIGHT... SGF...PARTLY CLOUDY. LOW 65 TO 70. S 5 TO 10 MPH. JLN/SE KS...PARTLY CLOUDY. LOW NEAR 70. S 5-10 MPH. VIH/AIZ...PARTLY CLOUDY. LOW MIDDLE 60S. S 5 TO 10 MPH. UNO...SCATTERED SHOWERS AND THUNDERSTORMS THIS EVENING...OTHERWISE PARTLY CLOUDY. LOW IN MIDDLE 60S. S 5 TO 10 MPH. SGF BC 068/088 068/080 060 08226 JLN BC 068/090 068/082 062 08226 MS
In the hours before
Special weather statement, Sep 15, 1:00 PM CDT, 4 hours 41 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-161200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT MON SEP 15 1997 THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS BOURBON CHEROKEE CRAWFORD IN SOUTHWEST...CENTRAL AND SOUTH CENTRAL MISSOURI BARRY DALLAS LACLEDE OREGON STONE BARTON DENT LAWRENCE OZARK TANEY BENTON DOUGLAS MARIES PHELPS TEXAS CAMDEN GREENE MCDONALD POLK VERNON CEDAR HICKORY MILLER PULASKI WEBSTER CHRISTIAN HOWELL MORGAN SHANNON WRIGHT DADE JASPER NEWTON ST CLAIR ...SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE... A WARM AND MOIST AIRMASS REMAINED OVER THE MISSOURI OZARKS AND SOUTHEAST KANSAS MONDAY AFTERNOON. A WEAK DISTURBANCE IN THE MIDDLE LEVELS OF THE ATMOSPHERE OVER EASTERN KANSAS WILL MOVE SOUTHEAST THIS AFTERNOON...INCREASING THE CHANCES OF SHOWER AND THUNDERSTORM DEVELOPMENT ACROSS PORTIONS OF SOUTHEAST KANSAS AND SOUTHERN MISSOURI. THE AREA SOUTH OF A LINE FROM FORT SCOTT KANSAS TO SPRINGFIELD AND WEST PLAINS HAS THE BEST CHANCE OF RAIN THROUGH SUNSET. ALTHOUGH THE ATMOSPHERE IS UNSTABLE...SEVERE THUNDERSTORM DEVELOPMENT IS NOT EXPECTED. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL...SMALL HAIL AND WINDS OF 30 TO 40 MPH. LATE TUESDAY AFTERNOON THROUGH WEDNESDAY...A SYSTEM WILL MOVE INTO MISSOURI AND INCREASE THE CHANCES OF RAIN. THE PERIOD BETWEEN SUNSET TUESDAY AND SUNRISE WEDNESDAY APPEARS TO BE THE MOST LIKELY TIME FOR RAIN IN THE OZARKS. SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TUESDAY MORNING. MS
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 15, 6:39 PM CDT | Severe Thunderstorm Warning | SGF | Texas, Wright | 66 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.